I heard a very inspiring play on Radio 4 on Tuesday afternoon. â€œThe Waiting Roomâ€ by the writer Julia Darling who died from metatastic breast cancer last year. Much of what she wrote corresponded uncannily to my own feelings and situation. Iâ€™ve been recommending that people should listen to it on the Radio 4 listen again facility but havenâ€™t yet succeeded in getting anyone to do so. (Click here to listen – but only until 23 Jan as the BBC just allow us to listen for 7 days)
Hereâ€™s one of her poems I wish Iâ€™d written. I am particularly taken by the lines: â€œDonâ€™t say â€œHow are you?â€ in/an underlined voice.â€ I also dislike being talked to in that underlined voice.
How To Behave With The Ill
Approach us assertively, try not to
cringe or sidle, it makes us fearful.
Rather walk straight up and smile.
Do not touch us unless invited,
particularly don’t squeeze upper arms,
or try to hold our hands. Keep your head erect.
Don’t bend down, or lower your voice.
Speak evenly. Don’t say
‘How are you?’ in an underlined voice.
Don’t say, I heard that you were very ill.
This makes the poorly paranoid.
Be direct, say ‘How’s your cancer?’
Try not to say how well we look.
compared to when you met in Safeway’s.
Please don’t cry, or get emotional,
and say how dreadful it all is.
Also (and this is hard I know)
try not to ignore the ill, or to scurry
past, muttering about a bus, the bank.
Remember that this day might be your last
and that it is a miracle that any of us
stands up, breathes, behaves at all.
Julia Darling’s website
Good news on the tumour markers in my blood which have gone down from 135 to 65, a decrease which Dr A described as â€œsignificantâ€ and very encouraging considering that I havenâ€™t been receiving the full amount of all three of the drugs that they usually give.
The tumour markers are seen in the weekly blood tests and are an indication of the progress of the cancer â€“ see this ref in Wikipedia for more info.
Another long day yesterday at Cookridge getting in at 9.45 am and not leaving until 8.10pm, a recurring pattern for when I have the treatment which involves oxaliplatin. (I left home at 8.15 and didnâ€™t return until after 9.)
I had an appointment with Dr A the oncologist to review the administration of the daily oral chemotherapy drug capecitabine which has been giving me diahorrea and other bowel problems. Unlike, the staff at Halifax he seemed concerned about these problems and interested in how to solve them prescribing me codeine sulphate instead of the loperamide which doesnâ€™t seem to control the problems very well and yet seems to lead to bowel obstructions. Nice to get as many opiates as possible. Such a pity that they donâ€™t seem to have the same effects on me as they do on most other people. No pleasant feelings of floating away, or hours of blissful oblivion, they just do the job of killing the pain and nothing else.
The news that the treatment seems to be having some effect came at the right time as after this dose of oxaliplatin I felt very ill indeed. I had to ask Lesley, my driver for the day, (thanks again Lesley) to stop her car twice on the way home whilst I threw up into the kerbside worrying all the time that any passer by would think I was a drunk & feeling terribly embarrassed to be vomiting in front of friends. The sickness carried on at home where I had to go straight to bed.
This is the first time Iâ€™ve had sickness like this and it seemed odd after being given a anti-histamine, steroid and strong anti-emetic to counteract nausea. However, I think Iâ€™ve worked out what happened. Because of the lateness of the treatment I was transferred from the day ward to another one. At the end of the drugs administration they give a saline flush. When the nurse came to remove this flush she was surprised to find Iâ€™d been hooked up to a dextrose infusion and not a saline one. As it was by now getting very late indeed she gave me a bolus rather than an infusion of saline. I presume this may be what caused my extreme sickness later on.
I also have bad vein pain in my right arm which means I canâ€™t do much with it and am cursing myself for not reminding them to use my left hand for the treatment.